High or Low? A discussion of Anti-Depressant Dosage

Antidepressant

I had an interesting discussion on Tuesday with my psychiatrist about my anti-depressant dosage, in which I explained how differently I feel on different anti-depressant doses. I take Citalopram, which is an SSRI – selective seratonin reuptake inhibitor. I initially started taking 20mg Citalopram in October 2013. I have alternated my dosage between 20-30mg. What follows is a discussion of how I’ve felt on these different doses.

I initially decided to drop my dose from 30mg to 20mg because I had 3 days in January during which I forgot to take any tablets, and although I had horrific withdrawal symptoms – sweating, collapsing, breathlessness, lightheadedness – afterwards I felt incredible. As soon as I realised that my symptoms were withdrawal symptoms, I took a tablet and an hour or so later I felt much better physically. The difference that I felt after taking a 3-day hiatus from Citalopram was less physical and more emotional/mental. I felt free. I felt like a lid had been lifted off my head. I felt happy, I felt sad, I felt anger. I felt emotions that I had been incapable of feeling since starting the 30mg Citalopram dose.

I need to state here that at the time when I started to take Citalopram (initially 20mg for the first 2-3 month, then 30mg for the next 15 months), I desperately needed to have my emotions switched off. I had gone far beyond being incapable of managing my mental state. I felt suicidal and completely out of control. Citalopram, I am sure of it, kept me alive when my mind wanted to check out of life. It kept me numb to my own emotions and allowed me the time I needed to learn how to cope with my depression.

My decision 3 month ago to drop my dose from 30mg to 20mg was based on how I felt after my 3-day hiatus in January. I could feel the 30mg Citalopram working on my body again, numbing everything. Although my doctor, my psychiatrist and my mother (who is also a GP) advised against dropping my dose so soon after a suicidal episode, I ignored them. I started to take only 20mg Citalopram and initially I felt fan-fucking-tastic.

I’ve felt emotions, I’ve experienced highs and lows and I’ve had a lot (a LOT!) of energy. But I’ve also experienced a higher frequency of depressive emotions such as despair and hopelessness. There are pros and cons of this dosage. The main benefit that I found on initially lowering my dose from 30mg to 20mg was an increase in my sex-drive. Along with this I also experienced a general upswing in my motivation to do things – I became energised and driven. I was so energised, I felt like I was going to take off. I couldn’t stop or slow down, and my brain was in do, do, do mode. After 2 months of this, I felt drained and exhausted, and, once again, suicidal.

I made the decision to up my dose again to 30mg Citalopram. I’ve been on it for just over a month now, and the old negative side-effects of the higher dose are starting to creep back in. I’ve lost a lot of my motivation. I’ve lost my sex drive. I’ve lost my energy. I don’t know how much of this is to do with me just needing to slow down after being on rocket fuel for two months, and how much of this is related to my Citalopram dosage increase. My psychiatrist thinks that it might be related to my anti-depressant dose.

So, what do I do? I’ve considered alternating days – one day 20mg, the next day 30mg. Maybe this will help even it out? I’m reluctant to drop back down to 20mg again after such a short period on the 30mg. Perhaps I should let the 30mg take effect for a bit longer?

My psychiatrist said that she thought my low moods were more to do with my inability to regulate my emotions, rather than my depression itself. Although she did admit that there’s not much difference really, as they are one and the same thing in the way that I experience it. It’s got me thinking though. If I could learn to regulate my emotions a bit better (rather than squashing them with Citalopram 30mg as I am doing at the moment), could I cope on a lower dose of Citalopram? The advantages of this would be more energy again, more motivation, and most importantly, the return of my sex drive.

The sex drive is a difficult one. My relationship with my body is disjointed to say the least. The image that I have in my head doesn’t match the body that I’ve been given. And it’s not about weight or skin blemishes. It’s to do with genitalia and chest area. I try to separate my mental health difficulties out from my transgender issues as much as possible, but they often overlap and, compounded, make everything twice as bad.

I know that I need to implement a safety programme for myself – get back into meditating, form a daily routine, exercise more often and get out into the sunlight. The problem is that I naturally exist in a state of chaos. Implementing routines are exhausting and difficult for me. But I know that, once I get into a routine, it helps. I just need to look after myself a bit better.

So, 20mg or 30mg? That is the question. Leave your thoughts below, and I’ll let you know how I get on. I think I might alternate…

Advertisements
This entry was posted in Anti-Depressant Medication and tagged , , , , , , , , , , , , , , , , , , . Bookmark the permalink.

One Response to High or Low? A discussion of Anti-Depressant Dosage

  1. Possibly alternating your dosage might work which you mentioned at the end of your post. Have you only ever taken Citalopram? I was on Mirtazapine before I started taking Citalopram. I felt it made little difference to my ability to manage. I am glad Citalopram had a positive impact. Unfortunately, I am on the highest dosage (40mg). Keep us updated on how you get on. It was interesting me to read your post as I am on the same medication (sorry to waffle!) x

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s